Virginia, 2020

Damaging Winds in Virginia, July 24, 2020

July 24, 2020 · NWS RNK · 5 events in 4 counties and zones

A frontal boundary was positioned across the area and was weakening. However, it still acted as a focus for shower and thunderstorm development.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$6,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

A frontal boundary was positioned across the area and was weakening. However, it still acted as a focus for shower and thunderstorm development. A few of the storms grew to severe levels and produced damaging winds that downed trees.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Jul 24, 3:25 PM EST, 1 hour 26 minutes earlier.

Area forecast discussion, Jul 24, 3:25 PM EST, 1 hour 26 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
425 PM EDT Fri Jul 24 2020

.SYNOPSIS...
A weak front will dissipate over the area tonight. High
pressure will cover the region through Monday. A potential
change in the weather pattern arrives on Wednesday with the
passage of a stronger cold front.

&&

.NEAR TERM /THROUGH SATURDAY/...
As of 425 PM EDT Friday...

Isolated showers are heading southward as seen on radar. Hardly
any lightning has been detected yet so far, but there still
remains a slight chance for thunderstorms this evening as the
activity reaches the Virginia and North Carolina border where
there is a little better instability. Temperatures were also
tweaked slightly upward. Roanoke has already achieved day 24 of
the current 90-degree streak.

Think we will see slightly less coverage tonight as modest
instability tracks southeast, with high pressure approaching the
central Appalachians after midnight.

Saturday will be somewhat drier, and have lowered pops
along/north of U.S. 460 east of the mountains. Should see high
pressure overhead, though inverted trough across the
Appalachians may shape the atmosphere for some coverage in the
afternoon, though with lower pwats and somewhat stabler airmass
not expecting any flooding or severe concerns.

Lows tonight will range from the lower to mid 60s west, to
around 70 east. Highs Saturday will be warmer thanks to more
sunshine, but humidity should be somewhat lower. Highs will
range from the lower 90s east to mid to upper 80s west.

&&

.SHORT TERM /SATURDAY NIGHT THROUGH MONDAY NIGHT/...
As of 1230 PM EDT Friday...

Departing weak trough over the eastern United States gives way
to broad ridging to the eastern third of the CONUS, with
surface high pressure centered over the Carolinas by Sunday.
Without any true forcing expected over the weekend, expect
isolated to perhaps scattered diurnally driven showers and
storms for the late afternoon and evening. Most of the activity
will be confined to the southern sections of the CWA, especially
along the southern Blue Ridge where some orographic lift may
help to enhance storm development. With increasing 850mb
temperatures and lower chances for clouds/rain to provide
cooling, expect temperatures to once again increase into the low
to mid 90s through Monday, especially for Roanoke and east into
the Piedmont of Virginia and North Carolina.

First of next week, our attention turns to the Ontario region of
Canada where a shortwave trough is expected to be heading
eastward by Monday afternoon. An associated cold front is
expected to stretch from the Great Lakes into the central Plains
Monday night into early Tuesday. This front will continue to
sag south Monday, increasing the chance of rain and
thunderstorms for the middle of next week, while possibly
providing for some cooler temperatures and lower humidity.

&&

.LONG TERM /TUESDAY THROUGH FRIDAY/...
As of 115 PM EDT Friday...

Temperatures will remain above average at least through
Wednesday before an incoming front and upper level trough drop
in. Models and ensemble guidance continue to point to an uptick
in thunderstorm coverage especially during the Tuesday and
Wednesday timeframe. The frontal boundary should push through
the area by Wednesday afternoon and evening before slowly
washing out to the south early Thursday. There still is some
uncertainty on the timing of the front and how far south it
pushes during the midweek period.

Both the European and Canadian show the boundary to our south by
Thursday giving us drier and much more seasonable conditions
compared to the GFS. With the front heading south and a digging
trough, questions remain on precipitation chances for Friday and
Saturday especially with models hinting at the moisture from
what is left of Hanna being pulled our way.

For now we will lean toward the drier side of things late next
week as high pressure digs in from the Great Lakes and Ohio
River Valley. Highest precipitation chances should remain south
of the area.

Forecast confidence in the long range for temperatures and
precipitation is moderate.

&&

.AVIATION /20Z FRIDAY THROUGH WEDNESDAY/...
As of 140 PM EDT Friday...

This afternoon upper troughing and the approach of a weak
surface cold front out of the Ohio Valley will combine to spark
thunderstorms. Expect best coverage of storms to be south of
KDAN and east of KLYH. MVFR conditions are likely with any of
the storms, along with heavy rain and gusty winds, otherwise
appears VFR for the afternoon.

Models indicated mid and high clouds exiting the area tonight
behind the troughing. Locations that clear out will have MVFR or
lower fog late, as well as possible MVFR cigs. Extent of IFR or
lower fog will depend on the timing of the clouds in the
evening and where it rains today.

Any fog/low clouds will subside after 12-13z Sat.

Above confidence on ceilings/vsbys/wind and on thunderstorm
timing/coverage.

Extended Aviation Discussion...

Overall mainly VFR weather to continue through early next week.
We will continue to have afternoon and early evening scattered
storms through the period. Sub-VFR conditions are likely in
storms, and there is a potential for late night/early morning
fog at LWB/BCB and perhaps other locations depending on where
there is daily significant rainfall.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...None.
NC...None.
WV...None.

&&

SYNOPSIS...WP
NEAR TERM...PW/WP
SHORT TERM...BMG
LONG TERM...ET
AVIATION...AMS/WP
Hazardous weather outlook, Jul 24, 4:36 AM EST, 12 hours 15 minutes before
Hazardous Weather Outlook
National Weather Service Blacksburg VA
536 AM EDT Fri Jul 24 2020

NCZ001>006-018>020-VAZ015>017-032>035-043>047-058-059-250945-
Ashe-Alleghany NC-Surry-Stokes-Rockingham-Caswell-Watauga-Wilkes-
Yadkin-Grayson-Carroll-Floyd-Patrick-Franklin-Bedford-Amherst-Henry-
Pittsylvania-Campbell-Appomattox-Buckingham-Halifax-Charlotte-
536 AM EDT Fri Jul 24 2020

This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina, central Virginia, south central Virginia,
southwest Virginia and west central Virginia.

.DAY ONE...Today and tonight.

Strong to severe thunderstorms are possible during the afternoon and
evening. Damaging winds are the primary severe weather threat, but
large hail and localized flooding are also possible.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

There is a low probability for widespread hazardous weather.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

VAZ007-009>014-018>020-022>024-WVZ042>044-507-508-250945-
Tazewell-Smyth-Bland-Giles-Wythe-Pulaski-Montgomery-Craig-
Alleghany VA-Bath-Roanoke-Botetourt-Rockbridge-Mercer-Summers-Monroe-
Eastern Greenbrier-Western Greenbrier-
536 AM EDT Fri Jul 24 2020

This Hazardous Weather Outlook is for southwest Virginia, west
central Virginia and southeast West Virginia.

.DAY ONE...Today and tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Jul 24, 2:43 PM EST, 2 hours 8 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
343 PM EDT Fri Jul 24 2020

NCZ019-242015-
Wilkes-
343 PM EDT Fri Jul 24 2020

...A STRONG THUNDERSTORM WILL AFFECT WESTERN WILKES COUNTY...

At 342 PM EDT, a strong thunderstorm was located near Maple Springs,
or near Wilbar, moving east at 5 mph.

Winds in excess of 30 mph and pea size hail are possible with this
storm.

Locations impacted include...
North Wilkesboro...
Wilkesboro...
Boomer...
Wilbar...
Mc Grady...
Mulberry...
and Wilkesboro Reservoir.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 3604 8138 3604 8140 3605 8139 3607 8141
      3625 8146 3635 8118 3603 8105 3603 8110
      3604 8111 3604 8114 3603 8117 3604 8120
      3603 8127 3600 8132
TIME...MOT...LOC 1942Z 252DEG 6KT 3618 8131

RAB
Special weather statement, Jul 24, 4:05 PM EST, 46 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
505 PM EDT Fri Jul 24 2020

VAZ043-242130-
Henry-
505 PM EDT Fri Jul 24 2020

...A STRONG THUNDERSTORM WILL AFFECT HENRY COUNTY AND THE CITY OF
MARTINSVILLE THROUGH 530 PM EDT...

At 504 PM EDT, a strong thunderstorm was located over Oak Level, or
near Bassett, moving southeast at 15 mph.

Winds in excess of 30 mph and pea size hail are possible with this
storm.

Locations impacted include...
Martinsville...
Bassett...
Axton...
Leatherwood...
Villa Heights...
Chatmoss...
and Collinsville.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 3678 8003 3678 8001 3679 8003 3679 8001
      3683 8000 3679 7981 3680 7979 3679 7975
      3669 7968 3654 7972 3654 7995
TIME...MOT...LOC 2104Z 334DEG 11KT 3682 7991

RAB
Special weather statement, Jul 24, 4:49 PM EST, 2 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
549 PM EDT Fri Jul 24 2020

VAZ034-035-045-046-242230-
Amherst-Campbell-Bedford-Appomattox-
549 PM EDT Fri Jul 24 2020

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHWESTERN
APPOMATTOX...NORTHERN CAMPBELL...SOUTHERN AMHERST...AND
NORTHEASTERN BEDFORD COUNTIES AND THE CITY OF LYNCHBURG...

At 548 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near Amherst to just north of
Lynchburg. Movement was south-southwest at 25 mph.

Winds in excess of 30 mph and pea size hail are possible with these
storms.

Locations impacted include...
Lynchburg...
Amherst...
Appomattox...
Concord...
Rustburg...
Forest...
and Coleman Falls.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 3734 7876 3724 7933 3753 7936 3763 7894
      3755 7890 3755 7887
TIME...MOT...LOC 2148Z 036DEG 20KT 3757 7901 3749 7923

RAB

The radar

The Roanoke radar (KFCX), 52 km away, was scanning. The volume nearest the first event began at 21:50 UTC.

Open the radar archive at this moment

Event by event

5 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Martinsville (C)

When
July 24, 4:51 PM EST to 4:57 PM EST
Where
Martinsville (C) County, 0.55 mi W of Martinsville to 1.31 mi ESE of Martinsville
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
36.680, -79.880

Thunderstorm wind blew two trees down within the City of Martinsville. Salem Street and the 700 block of Beechnut Lane were the locations of the fallen trees. Damage values are estimated.

Thunderstorm Wind, Henry

When
July 24, 5:00 PM EST
Where
Henry County, 0.46 mi SW of Fontaine
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
911 Call Center
Coordinates
36.645, -79.875

Thunderstorm winds blew a tree down near the intersetion of Joseph Martin Highway and Theatre Street. Damage values are estimated.

Thunderstorm Wind, Lynchburg (C)

When
July 24, 5:29 PM EST
Where
Lynchburg (C) County, 0.88 mi SW of Buncher
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
911 Call Center
Coordinates
37.440, -79.190

Thunderstorm winds downed a power line at the intersection of Rivermont Avenue and V.E.S. Road. Damage values are estimated.

Thunderstorm Wind, Charlotte

When
July 24, 7:32 PM EST
Where
Charlotte County, Phenix
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
37.080, -78.750

Thunderstorm winds blew two trees down within the community of Phenix. Damage values are estimated.

Thunderstorm Wind, Charlotte

When
July 24, 7:58 PM EST
Where
Charlotte County, Charlotte Court Hous
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
37.050, -78.630

Thunderstorm winds blew down two trees within the community of Charlotte Court House. Damage values are estimated.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2020Every state in 2020This day in weather historyWarnings in Virginia, July 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 912146, 912149, 912150, 912151, 912152.